Acetaminophen

Generic Name

acetaminophen (a set a MIN o fin)

 

Trade Name

Tylenol.

 

What is acetaminophen?

Acetaminophen is an old but still effective drug. It is a pain reliever and reduces fever. It has these actions, probably by acting in certain parts of the brain. It is about equal to aspirin in these effects.

 

What is it used for?

Acetaminophen is used for relief of pain and discomfort and to reduce fever.

 

How do I take it?

Follow your physician’s instructions carefully. Take acetaminophen on an empty stomach for best results. Keep all medications away from children. Never share your medications with anyone else.

 

What do I do for a missed dose?

If you miss a dose of this medicine, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and return to your regular schedule. Do not double up on this medicine.

 

Are there interactions with food or beverages?

The combined use of acetaminophen and alcohol should be avoided to prevent the possibility of severe liver damage.

 

Are there interactions with other drugs?

An interaction generally means that one drug may increase or decrease the effect of another drug. Also, the more medications a person takes, the more likely there will be a drug interaction.

Interactions with this drug may occur with the following:

  • cholestyramine (Questran)
  • isoniazid (Rifater)
  • phenytoin (Dilantin)
  • blood thinners (Coumadin)
  • zidovudine (Retrovir)
  • birth control pills
  • arthritis medications (ibuprofen, Advil, Motrin, Naprosyn, many others)

 

Is there a problem if I have another disorder or disease?

At times, a drug may have a different or enhanced effect when other diseases are present. At other times, the drug may worsen or effect another disease. Patients with cirrhosis of the liver, especially if it is due to excessive alcohol intake, are cautioned to use this drug very cautiously and under a physician’s direction. The drug is metabolized in the liver and, if the liver is badly damaged, toxic by-products can build up damaging the liver even further. These patients should not take more than 2 grams (2000 mg) a day. That is just four of the “extra strength” (500 mg) tablets that are advertised.

 

What about allergies?

People who have known allergies or asthma may be at an increased risk for a reaction from any new medication. The physician should always know a patient’s allergy history. Signs of an allergic reaction are rash, hives, swelling and difficulty breathing. Of course, a person should not take acetaminophen if there has been a previous reaction to this or a similar drug.

 

What if I’m pregnant, considering pregnancy or breast-feeding?

Most females now know that, if possible, no drug, including alcohol, should be taken during pregnancy or lactation. The potential danger, of course, is an injury to the baby. However, some drugs are much safer than others in this regard. So, the FDA has a grading system for each drug which reflects what is known medically. It ranks drugs from A, where medical studies show no evidence for danger to the fetus or mother, to B, C, D and X, where the medical evidence indicates that the risk to the fetus outweighs any benefit to the mother. Acetaminophen is ranked B. Always consult your physician before taking any drug during or when planning pregnancy.

 

What are the effects on sexual function?

There are no known effects of acetaminophen on sexual function.

 

Are there other precautions?

Severe or recurrent pain and high or continued fever may indicate a serious illness. If pain persists for more than 5 days or if redness or swelling are present, contact your physician.

 

How long is it safe to take acetaminophen?

Do not use acetaminophen to relieve pain for more than 10 days or to reduce fever for more than 3 days unless your physician has specifically advised you otherwise.

 

How about side effects?

Adverse reactions can occur with any drug, even over-the-counter medications. Some of these are mild such as a stomach upset, which may be avoided by taking the medication with food. Minor reactions may go away on their own but, if they persist, contact the physician. For major reactions, the patient should contact the physician immediately.

For acetaminophen, the following are the observed side effects:

Minor:

  • rash
  • hives
  • itching

Major:

  • decreased urine volume
  • difficult urination
  • bloody urine
  • weakness
  • fever
  • sore throat
  • abnormal bleeding or bruising
  • yellow color to skin or eye

 

A physician’s comment…

If your liver is healthy, acetaminophen is usually no problem. However, taking too many can be harmful even in a healthy person. Generally, no more than 8 tablets a day should be taken, except in those people with alcoholic liver disease or cirrhosis who should use no more than 4 tablets (2 grams or 2000 mg) a day. If there is any uncertainty, always check with your physician.